For the more than 16 million Americans living with depression, antidepressants are often an option in providing some relief from their symptoms. However, as with any new medication, side effects are common. And that means for some, sex is impossible. As with most health-related medication, knowledge is power.
When an SSRI medication impacts your sex life
How to Reduce Sexual Side Effects From Antidepressants
Because 1 in 6 women in the United States takes antidepressants and a substantial proportion of patients report some disturbance of sexual function while taking these medications, it is a near certainty that the practicing clinician will need to know how to assess and manage antidepressant-related female sexual dysfunction. Adverse sexual effects can be complex because there are several potentially overlapping etiologies, including sexual dysfunction associated with the underlying mood disorder. As such, careful assessment of sexual function at the premedication visit followed by monitoring at subsequent visits is critical. Treatment of adverse sexual effects can be pharmacological dose reduction, drug discontinuation or switching, augmentation, or using medications with lower adverse effect profiles , behavioral exercising before sexual activity, scheduling sexual activity, vibratory stimulation, psychotherapy , complementary and integrative acupuncture, nutraceuticals , or some combination of these modalities. Depression is a major risk factor for sexual dysfunction, and vice versa. A substantial proportion of patients will experience some disturbance of sexual function while taking antidepressants.
Antidepressants Can Lower Your Sex Drive. Here's How To Fix It.
She then began taking antidepressant medication. Her libido nosedived. She began struggling to orgasm, and sex with her husband of 10 years dwindled to one encounter every few months. Peter, in his late 20s, started taking an antidepressant several months ago and immediately experienced a loss of libido and sex drive, as well as difficulty in reaching orgasm.
The popular medications known as selective serotonin reuptake inhibitors or SSRIs see box can help lift people out from under a dark cloud of depression. But there are some side effects from antidepressants , including those that can affect your sex life. In addition to reducing interest in sex, SSRI medications can make it difficult to become aroused, sustain arousal, and reach orgasm. Some people taking SSRIs aren't able to have an orgasm at all. These symptoms tend to become more common with age.